Drugs workers have warned about the dangers of so-called “legal highs” openly on sale in Bradford.
They fear the herbal pills – which are not banned – could lead to young people trying stronger, illegal drugs. They are also worried that the substances could interfere with medication, including the contraceptive pill.
The pills are on sale in newsagents and other shops in Bradford city centre.
Debbie Fielding, an adult service drug worker at Bradford’s Bridge Project, said: “I have had a mum on the phone saying her son is using cannabis and anything else he can get his hands on and she said she knew he bought tablets over the counter.
“I was going to ring the police but someone said it’s not illegal.”
She said of the pills: “They can interfere with other medication and people are supposed to consult their GP before taking them.
“They should not be sold over the counter because it’s a legal version of a drug that is mind-altering and would make you feel euphoric.
“The effects become worse when they are mixed with alcohol or any other drugs.
“What’s more, it’s enticing children to take drugs and it would be natural for them to move from one to the other. It’s not acceptable.
“Although they are not drugs they could stimulate the idea of taking drugs and lead on to other things.”
A number of websites describe the herbal highs in question as “a legal party pill that will uplift people’s mood and energise them to the extreme”. They are considered to be a legal alternative to ecstasy.
Each capsule contains extracts of mucuna pruriens (velvet bean), citrus aurantium (bitter orange), green tea, St John’s wort, passionflower, and black pepper. The active drugs in each capsule are oxedrine and caffeine.
A spokesman for West Yorkshire Police said: “Unfortunately, it’s not classified under the Misuse of Drugs Act as an illegal substance.
“But it is illegal for them to be marketed as ecstasy or to make any reference to ecstasy while marketing them.
“Clearly we would not recommend people taking it and there are obviously health risks attached to using it, including seizures.”
By Will Kilner
July 5, 2009
Telegraph & Argus